Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS Lake Charles, LA

June 29, 20174 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 12:30 PM CDT for 4 parishes in Louisiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 12:30 PM CDT (17:30 UTC)
Expired
Jun 29, 2017, 4:30 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 104 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:49 PM CDTFLASH FLOODCarencro, LAREPORT OF DEEP WATER ON UNIVERSITY AVE IN CARENCRO. ADDITIONAL SOCIAL MEDIA PHOTO SHOWS SUBMERGED ROADWAY WITH WATER NEARING HOMES.
Jun 29, 1:10 PM CDTFLASH FLOODCarencro, LASPOTTER REPORTS ABOUT 3 INCHES OF WATER ENTERING SWANKYS RESTAURANT ON E PETER STREET IN CARENCRO.
Jun 29, 1:20 PM CDTFLASH FLOOD3 N Cankton, LASPOTTER REPORTS TWO FEET OF WATER ON ROADWAY ALONG HWY 93 AND SOVOIE NORTH OF CANKTON. PERSONAL RAIN GAUGE REPORTED 4.26 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS54 KLCH 291730
FFWLCH
LAC001-055-097-099-292000-
/O.NEW.KLCH.FF.W.0046.170629T1730Z-170629T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1230 PM CDT THU JUN 29 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northern Lafayette Parish in south central Louisiana...
  Central Acadia Parish in southwestern Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...
  South central St. Landry Parish in central Louisiana...

* Until 300 PM CDT

* At 1229 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. An additional 2 to 3 inches of rainfall can 
  be expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lafayette, Opelousas, Crowley, Breaux Bridge, Rayne, Carencro,
  Church Point, Iota, Leonville, Arnaudville, Sunset, Port Barre,
  Duson, Grand Coteau, Cankton, Mowata, Cecilia, Maxie, Mire and
  Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3056 9194 3033 9184 3019 9231 3018 9245
      3037 9251

$$

Rua
1 follow-up statement
998 
WGUS54 KLCH 291951
FFWLCH
LAC001-055-097-099-292130-
/O.EXT.KLCH.FF.W.0046.000000T0000Z-170629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
251 PM CDT THU JUN 29 2017

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Northern Lafayette Parish in south central Louisiana...
  Central Acadia Parish in southwestern Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...
  South central St. Landry Parish in central Louisiana...

* Until 430 PM CDT

* At 250 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Three to six inches of rain have fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Lafayette, Opelousas, Crowley, Breaux Bridge, Rayne, Carencro,
  Church Point, Iota, Leonville, Arnaudville, Sunset, Port Barre,
  Duson, Grand Coteau, Cankton, Mowata, Cecilia, Maxie, Mire and
  Branch.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3056 9194 3033 9184 3019 9231 3018 9245
      3037 9251

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:11 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 9:11 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
911 AM CDT Thu Jun 29 2017

.UPDATE...
Light to moderate showers and thunderstorms with embedded heavier
activity continues to move over the parts of Southeast Texas and
Southwest Louisiana that have been hardest hit by flash flooding
this morning. Observed and estimated rainfall totals so far this
morning have been in the 6.5 to 8 inch range across parts of
Calcasieu parish and 4 to 6 inches across parts of Orange county.
This places the six hourly rainfall total in the 150 to 200 year
return period with what appears to be quite a bit more potentially
on the way.

Only minor tweaks made to POPs this morning to raise them where
rain is occurring or imminent. The recently issued flash flood
watch lines up well where the heaviest rainfall appears to be
setting up.

Jones

&&

.PREV DISCUSSION... /issued 809 AM CDT Thu Jun 29 2017/

DISCUSSION...
Given what has transpired across SE TX into SW LA early this
morning, and seeing convective growth over the coastal waters
which is likely to spread inland, opted to go ahead an issue a
Flash Flood Watch roughly along and SE of an Alexandria to
Beaumont line for the rest of the day.

13

PREV DISCUSSION... /issued 529 AM CDT Thu Jun 29 2017/

DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.

LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.

Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.

13

MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  74  89  76 /  80  10  40  10
LCH  84  79  89  79 /  80  10  30  10
LFT  81  75  87  76 /  90  20  40  10
BPT  85  78  89  78 /  70  10  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ028>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ450-452-455-470-472-475.

&&

PUBLIC...66
Hazardous weather outlook, Jun 29, 6:11 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
611 AM CDT Thu Jun 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
611 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected along and south
of the I-10 corridor this morning, expanding northward into parts
of East Central Louisiana this afternoon.Severe thunderstorms are
not expected, but locally heavy rainfall is possible. Average
rainfall totals of 1 to 3 inches are expected along and southeast
of a line from Bunkie Louisiana to Beaumont Texas, with locally
higher amounts of 4 to 5 inches possible. Rainfall is expected to
come to an end this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slight and mainly afternoon rain chances are possible Friday and
again next week with a dry weekend in between.

No severe thunderstorms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

GMZ430-432-435-450-452-455-470-472-475-301115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
611 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected over
the coastal waters Today and Tonight. Widespread severe
thunderstorms are not expected, but isolated waterspouts and
severe marine gusts cannot be ruled out. In addition,
thunderstorms will be capable of very heavy rainfall, reducing
visibility to one nautical mile or less.

Modest south winds are expected to average between 15 to 20 knots
today over the Gulf waters. Small craft should exercise caution.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

13

In the hours before

Special weather statement, Jun 29, 7:56 AM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
756 AM CDT THU JUN 29 2017

LAZ030-031-291330-
Allen LA-Beauregard LA-
756 AM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAUREGARD AND WESTERN
ALLEN PARISHES UNTIL 830 AM CDT...

At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Longville to near Dry Creek to near
Reeves. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kinder, Reeves, Dry Creek, Mittie, Ragley, Grant, Longville, Tulla,
Harmony, Leblanc and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 9275 3044 9290 3044 9306 3042 9307
      3042 9312 3048 9320 3052 9341 3077 9327
      3082 9292
TIME...MOT...LOC 1255Z 216DEG 15KT 3059 9329 3062 9311 3047 9301

Tingler
Local storm report, Jun 29, 8:18 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
818 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      1 SE BRIDGE CITY        30.02N 93.84W
06/29/2017                   ORANGE             TX   PUBLIC

            SOCIAL MEDIA PICTURE OF EXTENSIVE WATER COVERING ROADWAY
            AND APPROACHING HOUSES.

&&

WARTHEN
Local storm report, Jun 29, 8:29 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
829 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLASH FLOOD      ORANGE                  30.10N 93.76W
06/29/2017                   ORANGE             TX   PUBLIC

            SOCIAL MEDIA PICTURES OF SIGNIFICANT ROADWAY FLOODING.

&&

WARTHEN
Local storm report, Jun 29, 8:50 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
850 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLASH FLOOD      1 NNW LAKE CHARLES      30.23N 93.21W
06/29/2017                   CALCASIEU          LA   PUBLIC

            SOCIAL MEDIA PHOTO OF EXTENSIVE ROADWAY FLOODING IN LAKE
            CHARLES.

&&

WARTHEN
Local storm report, Jun 29, 9:17 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 AM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      1 NW SULPHUR            30.24N 93.37W
06/29/2017                   CALCASIEU          LA   PUBLIC

            SOCIAL MEDIA VIDEO SHOWING WATER INSIDE OF A HOME ON
            URBAN STREET IN SULPHUR.

&&

WARTHEN
Local storm report, Jun 29, 12:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      1 WSW CHURCH POINT      30.40N 92.23W
06/29/2017                   ACADIA             LA   PUBLIC

            REPORT OF STREET AND ROAD FLOODING WITH ROADS CLOSED AND
            VEHICLES STRANDED.

&&

WARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:21 AM CDTAreal Flood AdvisoryLCHCalcasieu114 min
Jun 29, 5:40 AM CDTFlash Flood WarningLCHCalcasieu3 hr
Jun 29, 5:43 AM CDTAreal Flood AdvisoryLCHCalcasieu2 hr
Jun 29, 6:07 AM CDTSpecial Marine WarningLCH38 min
Jun 29, 6:50 AM CDTSpecial Weather StatementLCHCalcasieu25 min
Jun 29, 7:06 AM CDTFlash Flood WarningLCHCalcasieu5 hr
Jun 29, 7:56 AM CDTSpecial Weather StatementLCHAllen34 min
Jun 29, 8:13 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 3 more11 hr
Jun 29, 9:32 AM CDTRiver Flood WarningLCHCalcasieu50 hr
Jun 29, 11:09 AM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 2 more3 hr
Jun 29, 1:21 PM CDTRiver Flood WarningLCHCalcasieu5 days
Jun 29, 1:21 PM CDTRiver Flood WarningLCHLafayette, Vermilion34 hr
Jun 29, 2:47 PM CDTAreal Flood AdvisoryLCHSaint Landry118 min
Jun 29, 3:46 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion68 hr
Jun 29, 6:15 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin50 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.